Iowa, 2010Winter Storm and Winter Weather in Iowa, December 3 to 4, 2010
December 3 to 4, 2010 · NWS DVN · 10 events in 10 counties and zones
The first winter storm of the season arrived on December 3-4, 2010. Low pressure was located in Nebraska with a warm front lifting out of the Plains.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first winter storm of the season arrived on December 3-4, 2010. Low pressure was located in Nebraska with a warm front lifting out of the Plains. Temperatures ranged from the 20s in eastern Iowa to the 60s in the southern and central Plains. A 40 knot low level jet was pointed into the region with strong warm air advection producing bands of heavy snow. Snowfall amounts of at least 6 inches were noted in portions of eastern Iowa and northwest Illinois. As much as 9.4 inches of snow was measured at Thomson, Illinois in Carroll County, and 9.2 inches near Elizabeth, Illinois in Jo Daviess County. Nine inches of snow was reported near Princeton, Illinois and near Dubuque, Iowa. There were numerous accidents and cars in the ditches due to the snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 3, 11:05 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 3, 11:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 AM CST FRI DEC 3 2010
.UPDATE...
UPPER AIR ANALYSIS SHOWED INTENSE WARM AIR ADVECTION OCCURRING TO
THE WEST OF THE DVN CWA. ALREADY DECENT SNOWS FALLING IN NW IA WITH
ESTERVILLE PICKING UP 3 INCHES THIS MORNING. WARM ADVECTION MID/HIGH
CLOUDS HAVE SPREAD OVER ALL THE CWA THIS MORNING. WITH THE CLOUDY
SKIES HAVE LOWERED MAX TEMPS A FEW DEGREES FROM PREVIOUS GRIDS.
UPDATED FORECAST ALSO TO SPREAD THE SNOW INTO EASTERN IA SOONER.
CONCERNED THAT A NARROW BAND OF HEAVY SNOW WILL SET UP ROUGHLY ALONG
AND NEAR HIGHWAY 20 CORRIDOR. WITH SUCH INTENSE WARM ADVECTION THERE
IS CERTAINLY THE POSSIBILITY OF THUNDERSNOWS WITH ACCUMULATIONS IN
EXCESS OF 6 INCHES. MAY NEED TO UPGRADE TO A WINTER STORM WARNING
FOR SOME OUR OUR NORTHERN COUNTIES SOMETIME THIS AFTERNOON.
&&
.AVIATION...
MVFR/IFR CONDS IN LIGHT TO MODERATE SNOWS DEVELOPING/SPREADING INTO
EASTERN IA LATER THIS AFTERNOON...CONTINUING TONIGHT AND SATURDAY.
POTENTIAL FOR HEAVY SNOW TONIGHT INTO SATURDAY MORNING AT KDBQ WITH
SNOW ACCUMULATIONS IN EXCESS OF 6 INCHES.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
SATURDAY FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
SATURDAY FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK
ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
HAASEHazardous weather outlook, Dec 3, 4:47 AM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CST FRI DEC 3 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CST FRI DEC 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORIES ARE IN EFFECT FROM MID AFTERNOON THROUGH
SATURDAY NORTH OF A LINE FROM MARENGO...IOWA TO WOODHULL...ILLINOIS.
LIGHT SNOW WILL BEGIN FROM MID AFTERNOON TO THIS EVENING AND
INTENSIFY TONIGHT. ACCUMULATIONS OF 1 TO 4 INCHES IS EXPECTED
TONIGHT... MAINLY NORTHEAST OF A LINE FROM WASHINGTON IOWA TO
MONMOUTH ILLINOIS... WITH THE HEAVIEST AMOUNTS OCCURRING OVER NORTHEAST
IOWA AND NORTHWEST ILLINOIS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL TAPER OFF TO FLURRIES AND DIMINISH FROM NORTHWEST
TO SOUTHEAST ACROSS THE OUTLOOK AREA SATURDAY AFTERNOON AND
EVENING... WITH ADDITIONAL ACCUMULATIONS AROUND AN INCH POSSIBLE.
STORM TOTALS ARE EXPECTED TO RANGE FROM AN INCH OR LESS SOUTH OF
HIGHWAY 34 IN IOWA AND ILLINOIS... TO BETWEEN 3 AND 5 INCHES
NORTHEAST OF A LINE FROM MANCHESTER IOWA TO PRINCETON ILLINOIS WHERE
LOCALLY HIGHER AMOUNTS OF 6 INCHES IS POSSIBLE. NORTHWEST WINDS
AT 10 TO 20 MPH MAY PRODUCE SOME AREAS OF DRIFTING AND BLOWING SNOW
SATURDAY AFTERNOON AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS GREATER THAN ONE INCH WOULD BE VERY MUCH APPRECIATED
TONIGHT AND SATURDAY.
Winter Weather, Buchanan
- When
- December 3, 2:00 PM CST to December 4, 10:00 AM CST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
A COOP observer 4 miles southwest of Stanley measured 5.2 inches of snow.
Winter Storm, Cedar
- When
- December 3, 2:00 PM CST to December 4, 12:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
A COOP observer at Lowden measured 6.4 inches of snow.
Winter Weather, Linn
- When
- December 3, 2:00 PM CST to December 4, 10:00 AM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Winter Weather, Muscatine
- When
- December 3, 2:00 PM CST to December 4, 12:00 PM CST
- Where
- Muscatine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
Winter Storm, Jones
- When
- December 3, 2:05 PM CST to December 4, 1:35 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Winter Weather, Scott
- When
- December 3, 2:20 PM CST to December 4, 2:40 PM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
A trained spotter at LeClaire reported 5.8 inches of snow. Police departments in the Quad Cities area reported dozens of accidents due to the snow covered roads but minimal injury accidents.
Winter Storm, Delaware
- When
- December 3, 3:00 PM CST to December 4, 12:30 PM CST
- Where
- Delaware forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
A trained spotter near Edgewood reported 7.0 inches of snow.
Winter Storm, Clinton
- When
- December 3, 4:00 PM CST to December 4, 2:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
A trained spotter 1 mile east of Clinton measured 7.0 inches of snow.
Winter Storm, Dubuque
- When
- December 3, 4:00 PM CST to December 4, 1:35 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
A trained spotter reported 9.0 inches of snow at Holy Cross.
Winter Storm, Jackson
- When
- December 3, 4:00 PM CST to December 4, 2:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
A trained spotter 1 mile north of Monmouth measured 7.8 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3 to 7, 20105 deaths · 2 events
- Winter Weather in Kentucky, December 3, 20103 injured · $50,000 · 1 event
- Winter Storm in Minnesota, December 3 to 4, 201026 events
- Winter Weather in Wisconsin, December 3 to 4, 201016 events
- Winter Storm and Winter Weather in Illinois, December 3 to 4, 20109 events
- Heavy Snow in Wisconsin, December 3 to 4, 20108 events
- Winter Weather in Minnesota, December 3, 20107 events
- Heavy Snow in Minnesota, December 3 to 4, 20107 events
- Heavy Snow in Illinois, December 3 to 4, 20105 events
- Heavy Snow in North Dakota, December 3, 20104 events
- Heavy Snow in Iowa, December 3 to 4, 20104 events
- High Wind in Colorado, December 3, 201065 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272576, 272577, 272583, 272584, 272582, 272585, 272579, 272578, 272580, 272581.